MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE INSERTER; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HELICAL BLADE INSERTER; MISC ORTHO SURGICAL INSTR
Model Number 357.372
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: reporter is synthes sales consultant.The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown surgery on (b)(6) 2019, the helical blade inserter was broken.It did not cause any harm to the patient but the instrument is not useful right now.It is unknown if there were fragments generated from a broken device.It is unknown if there was a surgical delay.Procedure successfully completed.This report is for one (1) helical blade inserter.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part 357.372, lot 6242874: release to warehouse date: october 15, 2009.Manufacturing site: synthes brandywine.No non-conformance reports (ncrs) were generated during production.The raw material was confirmed to be correct per the specification with no relevant non-conformance noted.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A service and repair evaluation was completed: the customer reported the device was broken.The repair technician reported the helical inserter handle is damaged and the replacement alignment is broken at the screw.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was completed: the helical blade inserter was received dissembled.The guide shaft and the hand grip are attached together.The shaft is worn along its length with a patch of small dents close to the grip.The hand grip is able to be removed and is covered in small dents and scratches.The alignment indicator is detached from the main assembly.The alignment indicator is scratched and dented.The locking shaft subcomponent of the alignment indicator is broken, with part of it lodged in the alignment indicator, and the rest is missing.The breakage confirms the complaint.There is no issue in reassembling the device.The relevant drawings were reviewed.The complaint is confirmed as the device was received with the alignment indicator having a broken locking shaft subcomponent.There is no indication that a design or manufacturing issue contributed to the complaint.While no definitive root cause could be determined, it is possible that the device encountered unintended forces.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HELICAL BLADE INSERTER
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8502008
Report Number2939274-2019-57430
Device Sequence Number14121237
Product Code LXH
UDI-Device Identifier10886982196064
UDI-Public(01)10886982196064
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number357.372
Device Catalogue Number357.372
Device Lot Number6242874
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2019
Initial Date Received by Manufacturer 03/20/2019
Supplement Date Received by Manufacturer04/16/2019
05/10/2019
Initial Report FDA Received Date04/10/2019
Supplement Report FDA Received Date05/09/2019
05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1